What can be done for sore hands and feet as a result of chemo?

Corky asked...

What can be done for sore hands and feet and swelling of the hands as a result of chemo?

Expert Answer

Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

If you experience pain, sensitivity, and swelling in your hands and feet after chemotherapy, it's likely a condition called hand-foot syndrome, also known as palmar-plantar toxicity. Hand-foot syndrome is a reaction that occurs with certain chemotherapy drugs when they leak into the tissues of the hands and feet, causing irritation and inflammation of the tissues. If it becomes serious, it can lead to peeling and blisters and can be very painful. If you have this condition, it's important to tell your doctor right away. Your doctor may choose to decrease your chemotherapy dosage or postpone a chemo treatment if you're having a severe reaction. Icing your hands and feet can help; also avoid washing dishes in hot water or putting pressure on hands by squeezing tools. There some small studies that suggest that taking vitamin B6 at a fairly high dose (50 to 150 mg) can help, but again you should discuss this with your doctor.

This condition is not the same as neuropathy, which is nerve damage (also from chemo) and causes tingling, numbness, and a pins-and-needles type of pain.